Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 11, 2016, 4:04 PM MST for Maricopa County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2016, 4:04 PM MST (23:04 UTC)
- Expired
- Jun 11, 2016, 4:30 PM MST
- In force
- 26 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 101 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:18 PM MST | TSTM WND GST 46 | 1 Ese Morristown, AZ | MESONET STATION MORRISTOWN /D3160/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
863
WUUS55 KPSR 112304
SVRPSR
AZC013-112330-
/O.NEW.KPSR.SV.W.0005.160611T2304Z-160611T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
404 PM MST SAT JUN 11 2016
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 430 PM MST
* AT 403 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER WITTMANN...AND MOVING NORTH
AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WITTMANN...CIRCLE CITY AND MORRISTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3395 11254 3393 11244 3390 11236 3365 11246
3369 11267 3397 11263
TIME...MOT...LOC 2303Z 192DEG 38KT 3375 11255
$$
AJ1 follow-up statement
992
WWUS55 KPSR 112321
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
421 PM MST SAT JUN 11 2016
AZC013-112330-
/O.CON.KPSR.SV.W.0005.000000T0000Z-160611T2330Z/
MARICOPA AZ-
421 PM MST SAT JUN 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR NORTH CENTRAL MARICOPA COUNTY...
AT 421 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES WEST OF CASTLE HOT SPRINGS...OR 9
MILES NORTHEAST OF CIRCLE CITY...MOVING NORTH AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CIRCLE CITY AND MORRISTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3395 11254 3393 11244 3391 11240 3373 11249
3378 11264 3397 11263
TIME...MOT...LOC 2321Z 192DEG 38KT 3394 11250
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:24 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 11, 2:24 PM MST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 224 PM MST SAT JUN 11 2016 .SYNOPSIS... High pressure will be displaced to the east over the next several days resulting in somewhat cooler weather through early next week. Showers and thunderstorms will also be pushed well east as drier air moves back into the region. After several relatively comfortable days with near normal temperatures through the middle of next week, excessively hot weather will likely settle back into the area by the end of next week. && .DISCUSSION... As earlier thought, storm activity did form over portions of south- central and southeast AZ over the last few hours...just not over the Rim and White Mtns but the along the foothills/mountains across Pinal/Maricopa/Pima Counties along I-8/I-10. SPC mesoanalysis, Suominet PWV and TPW satellite imagery indicated the main PWAT axis/concentration south of the Phoenix Metro and storms still persist across portions of Pinal County at time of writing. South to southwesterly steering flow aloft has lofted debris cirrus over the Phoenix area and for the time being, stabilized the area enough to prevent any northward advancement of the remaining isolated storms over the open deserts to the south. Early afternoon IR imagery depicts a clear boundary between the drier and better mixed portions of far southwest AZ and southeast CA and the storms/debris clouds over south-central AZ. Storms so far today managed to form in a slight deformation zone aloft as flow further to the west begins to turn ahead of an approaching upper trough and then splits over central AZ with the expansive anticyclonic flow over the central CONUS. For the rest of this evening, still favorable mixed-layer CAPE surface and upper difluence will allow for additional isolated storm development east of the areas where storms formed so far today. Cannot rule out a thundershower or two making their way northward into the Phoenix-metro through 6pm or so, otherwise we'll remain under the debris cloudiness and occasional outflow driven breezes. Conditions will continue to further mix out across the western forecast zones as drier air is advected into the area with continued breezy south winds. Activity should quickly dissipate after sunset and loss of daytime heating, with clouds continuing to stream north/northeastward before clearing out overnight. Forecast models during the first half of next week remain in good agreement that a modest cold core trough will pass through the Southwest keeping H5 heights temporarily in a 580-588dm range. Although dynamic forcing with this system looks to be ample, any better quality moisture will have been repositioned downstream of southeast California and Arizona. This should be true for the entire atmospheric column, and little other than a brief frontal cloud band would be anticipated. However, the benefit from this system will be temperatures hovering in a near normal range with highs only in the upper 90s to lower 100s. Unfortunately, the western hemisphere flow pattern will become far more blocked and amplified during the latter half of next week and through the weekend. With mean negative height anomalies roughly centered over the NE Pacific and northern Quebec, strong ridging will build throughout the intermountain west. Not only is there seasonal preference for this configuration, but essentially every NAEFS member indicates an almost identical pattern yielding excellent forecast confidence. The biggest question will be how warm it gets as the 00Z operational GFS and handful of ensemble members indicate H5 heights eclipsing the 600dm threshold over the four corners next weekend. Regardless, NAEFS mean output for next weekend already suggests heights/temperatures aloft in the 99th percentile, and its not atypical for the warmer extreme parts of an ensemble system to verify this time of year. Thus, its already a very good bet that excessive heat and afternoon highs at least 115F will return by the end of next week; and not out of the question if the GFS type heights come to fruition that someone could be making a run at the 120F mark sometime next weekend. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL; and Southeast California/Southwest Arizona including KIPL and KBLH: Isolated showers and thunderstorms should only impact areas south of the Phoenix metro through the rest of the afternoon, but confidence is not high enough to totally rule a shower or storm to briefly affect southern portions of the metro area. Breezy southerly winds will eventually turn westerly this evening for the Phoenix terminals and remain westerly through much of the overnight. After midnight the area will be under drying conditions and clearing skies. Gusty southerly winds will affect southeast California including KBLH and KIPL through around midnight with winds 10 kts or less thereafter. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday... Dry air will dominate through the forecast period as high pressure builds back over the region. As a result, minimum humidities over the lower deserts will generally fall in the single digits each afternoon. Temperatures will also be on the rise, with near normal temperatures Tuesday, becoming warmer than average on Wednesday with continued warming into the early part of the weekend. High temperatures across the deserts will reach above 110 degrees starting Saturday. Winds will generally be light, but afternoon breeziness will be common with some gusts approaching 20 15 mph. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Nolte/MO AVIATION...Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Jun 11, 12:48 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 1248 PM MST SAT JUN 11 2016 AZZ028-112015- NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- 1248 PM MST SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PINAL COUNTY UNTIL 115 PM MST AT 1247 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CASA GRANDE...MOVING NORTH AT 20 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CASA GRANDE...ARIZOLA...BLACKWATER...SACATON AND SANTAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3283 11167 3289 11187 3319 11180 3311 11150 TIME...MOT...LOC 1947Z 198DEG 17KT 3293 11175 CK
Local storm report, Jun 11, 1:14 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 2 N CASA GRANDE 32.92N 111.74W
06/11/2016 E0.88 INCH PINAL AZ TRAINED SPOTTER
&&
EVENT NUMBER PSR1600014
KUHLMANSpecial weather statement, Jun 11, 1:17 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 117 PM MST SAT JUN 11 2016 AZZ023-028-112100- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- 117 PM MST SAT JUN 11 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN MARICOPA AND CENTRAL PINAL COUNTIES UNTIL 200 PM MST AT 117 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF BLACKWATER...OR 8 MILES NORTH OF CASA GRANDE...MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GILBERT...CASA GRANDE...QUEEN CREEK...BLACKWATER...SAN TAN VALLEY... CHANDLER HEIGHTS...SEVILLE...SAN TAN MOUNTAIN PARK... SACATON AND SANTAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3290 11162 3296 11183 3329 11176 3322 11146 TIME...MOT...LOC 2017Z 196DEG 15KT 3301 11171 CK
Local storm report, Jun 11, 1:31 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
131 PM MST SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 5 N CASA GRANDE 32.96N 111.74W
06/11/2016 M61 MPH PINAL AZ AWOS
MEASURED WIND GUST AT CASA GRANDE AIRPORT
&&
EVENT NUMBER PSR1600015
KUHLMANSpecial weather statement, Jun 11, 3:18 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
318 PM MST SAT JUN 11 2016
AZZ027-112245-
SOUTHWEST MARICOPA COUNTY AZ-
318 PM MST SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY
UNTIL 345 PM MST
AT 314 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF SONORAN NATIONAL
MONUMENT...OR 16 MILES NORTHEAST OF GILA BEND...MOVING NORTH AT 20
MPH.
WINDS IN EXCESS OF 40 MPH AS WELL AS PEA SIZED WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...STRONG WINDS WILL CREATE AREAS OF BLOWING
DUST.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN PORTIONS OF BUCKEYE AND GOODYEAR AS WELL AS HIGHWAY 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOTORISTS ALONG HIGHWAY 85SHOULD BE PREPARED FOR SUDDENLY REDUCED
VISIBILITY AND STRONG CROSS-WINDS. FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15
MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A
BUILDING OR VEHICLE.
&&
LAT...LON 3302 11260 3329 11259 3330 11257 3327 11238
3299 11244
TIME...MOT...LOC 2214Z 188DEG 19KT 3314 11250
AJSpecial weather statement, Jun 11, 3:54 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST SAT JUN 11 2016
AZZ022-023-120000-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
354 PM MST SAT JUN 11 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL MARICOPA COUNTY
UNTIL 500 PM MST
AT 353 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WITTMANN...MOVING NORTH AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SURPRISE...WITTMANN...CIRCLE CITY AND MORRISTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3397 11262 3390 11235 3363 11245 3365 11266
3398 11266
TIME...MOT...LOC 2253Z 188DEG 18KT 3372 11255
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:13 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Jun 11, 11:40 AM MST | Special Weather Statement | PSR | 50 min | |
| Jun 11, 12:17 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 23 min |
| Jun 11, 12:36 PM MST | Special Weather Statement | PSR | Maricopa | 39 min |
| Jun 11, 12:38 PM MST | Areal Flood Advisory | PSR | Pinal | 112 min |
| Jun 11, 12:46 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Jun 11, 12:48 PM MST | Special Weather Statement | PSR | Pinal | 27 min |
| Jun 11, 1:17 PM MST | Special Weather Statement | PSR | Pinal | 43 min |
| Jun 11, 1:26 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jun 11, 3:18 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Jun 11, 3:54 PM MST | Special Weather Statement | PSR | Maricopa | 66 min |
| Jun 11, 4:50 PM MST | Special Weather Statement | PSR | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.